Massachusetts, 2012High Wind in Massachusetts, October 29 to 30, 2012
October 29 to 30, 2012 · NWS ALY · 2 events in 2 counties and zones
Hurricane Sandy moved northward off the eastern seaboard of the United States during the last week of October 2012. Due to a very strong blocking ridge of high pressure situated over the Atlantic Ocean, the storm turned back to the northwest and rapidly strengthened as it moved toward the mid-Atlantic coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Sandy moved northward off the eastern seaboard of the United States during the last week of October 2012. Due to a very strong blocking ridge of high pressure situated over the Atlantic Ocean, the storm turned back to the northwest and rapidly strengthened as it moved toward the mid-Atlantic coast. Although the storm began transitioning into a non-tropical nor'easter storm, it remained an extremely powerful cyclone. As the storm made landfall in southern New Jersey during the evening of October 29th, bands of rain moved across western New England. The rainfall was not excessively heavy and did not cause any flooding, thanks to dry antecedent conditions. Rainfall amounts were generally less than an inch for valley areas with slightly higher amounts across the high terrain. The highest rainfall amount reported was 1.60 inches in Savoy.
However, strong and gusty winds in association with the storm caused damage to trees and power lines across the region. Although not quite as widespread as areas across southeastern New York and New Jersey, power outages occurred throughout the region. Wind gusts of 50 to 70 mph were common from the afternoon of the 29th until the early morning hours of the 30th. The highest wind gust reported was 77 mph at Hancock. A gust to 61 mph was reported at an elevation of 1450 feet near Otis. Pittsfield Municipal Airport had a gust to 58 mph and Harriman and West Airport in North Adams reported a gust to 54 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Oct 29, 12:36 PM EST, 52 minutes earlier.
Area forecast discussion, Oct 29, 12:36 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT MON OCT 29 2012
.SYNOPSIS...
HURRICANE SANDY WILL TRANSFORM INTO A POWERFUL COASTAL STORM AS IT
REACHES THE NEW JERSEY COAST LATER TODAY. THIS WILL BRING RAIN TO
THE REGION...ALONG WITH STRONG TO DAMAGING WINDS THIS AFTERNOON AND
EARLY TONIGHT. PLEASE REFER TO THE NATIONAL HURRICANE CENTER FOR THE
OFFICIAL FORECAST TRACK...AS IT BECOMES POST TROPICAL LATER TODAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM...RAIN BAND MOVING RAPIDLY WESTWARD ACROSS NEW ENGLAND
ALLREADY ACROSS THE SOUTHERN PART OF THE FORECAST...AND SHOULD
SPREAD NORTHWARD THROUGH MOST OF THE REST OF THE FORECAST BY 3 TO 4
PM. HAVE ADJUSTED POP/WX GRIDS TO ACCOUNT FOR THE MOVEMENT. RESTOF
THE PREVIOUS FORECAST GRIDS ARE UNCHANGED.
.PREVIOUS DISCUSSION...
AS OF 1030 AM EDT...SANDY IS NOW TURNING WESTWARD ON THE LATEST
SATELLITE PICTURE. STRONG UPPER LEVEL RIDGING CONTINUES TO BUILD
TO THE NE OF THE SYSTEM. THE 11 AM NHC STATEMENT HAD THE CENTRAL
PRESSURE DOWN TO 943 HPA OR 27.85 INCHES. IT COULD BE DEEPENING
CLOSE TO 940 HPA AT THIS POINT. STAY TUNED TO THE NEXT STATEMENT
LATER THIS MORNING FROM NHC.
MADE ADJUSTMENTS BASED ON LATEST RADAR AND SURFACE DATA. INCREASED
POPS FROM SOUTH TO NORTH TO ACCOUNT FOR THE LATEST RADAR DATA.
OTHERWISE OVERALL FORECAST IS ON TRACK.
PREVIOUS NEAR TERM...
MEANWHILE...A SURGE OF DRY MID LEVEL AIR CONTINUES TO AFFECT OUR
REGION FROM THE EAST. BELOW THIS...LOW LEVEL MOISTURE CONTINUES TO
BUILD...BUT AS NE WINDS GRADUALLY INCREASE...SO IS LOW LEVEL
DOWNSLOPING...WHICH THUS FAR SEEMS TO DIMINISH ANY AREAS OF LIGHT
RAIN/DRIZZLE THAT TRY TO MOVE INTO OR PAST THE BERKSHIRES FROM
W-CNTRL NEW ENGLAND.
WE CONTINUED TO LOWER POPS THIS MORNING TO SLIGHT OR LOW CHC
VALUES FROM THE CAPITAL REGION E/SE WITH LIGHT RAIN POSSIBLE.
THEN INCREASE TO LIKELY/CAT FOR THIS AFTERNOON...INCREASING FROM
SE TO NW WITH BURSTS OF MODERATE TO HEAVY RAINFALL.
MEANWHILE...AS SANDY TRANSFORMS INTO AN EXTRATROPICAL ENTITY...AND
AS SFC HIGH PRESSURE REMAINS OR EVEN BUILDS FURTHER WELL TO OUR N
AND NE...THE PRESSURE GRADIENT WILL CONTINUE TO INCREASE ACROSS
OUR REGION LATER THIS MORNING...AND MUCH MORE DRAMATICALLY THIS
AFTERNOON INTO EARLY NIGHT. A SOMEWHAT DISTURBING FACTOR IS NOTED
IN FORECAST SOUNDINGS...WHICH IS THE PRESENCE OF PERSISTENT DRY
AIR IN THE LOW LEVELS OF THE ATMOSPHERE...WHICH MAY TEND TO ALLOW
FOR SOMEWHAT DEEPER MIXING THAN MIGHT BE EXPECTED WITH A MORE
TRADITIONAL COASTAL STORM. SOME OF THIS IS LIKELY DUE TO
DOWNSLOPING...GIVEN THE EASTERLY COMPONENT OF THE WINDS
INTERACTING WITH THE HIGHER TERRAIN ACROSS WESTERN NEW ENGLAND.
HOWEVER...PLENTY OF MID LEVEL DRY AIR HAS ALSO WRAPPED AROUND THE
OUTER PERIPHERY OF SANDY/S CIRCULATION. THE BOTTOM LINE...IS THAT
WIND GUSTS MAY BECOME QUITE STRONG TO DAMAGING LATER TODAY INTO
EARLY TONIGHT ACROSS MUCH OF THE REGION. WE ARE CURRENTLY
EXPECTING WIND GUSTS TO REACH 55-65 MPH IN VALLEY REGIONS...AND
65-75 MPH ACROSS HIGHER ELEVATIONS...ALTHOUGH EVEN HIGHER GUSTS
COULD OCCUR. WINDS WILL INITIALLY BE FROM THE NORTH TO NORTHEAST
THROUGH THIS EVENING...THEN TREND INTO THE E/SE LATER THIS EVENING
INTO TUE MORNING AS THE CENTER OF THE STORM MOVES INTO PA. SOME OF
THE STRONGEST GUSTS MAY ACTUALLY OCCUR OVERNIGHT...AS SOME COLD
AIR ADVECTION WRAPS AROUND FROM THE SOUTH AND SOUTHEAST AFTER THE
STORM/S CORE MOVES INTO PA.
AS FOR RAINFALL...MOST OF THE RAIN ASSOCIATED WITH THIS SYSTEM IS
EXPECTED TO REMAIN ON THE SOUTH AND WEST SIDE OF THE STORM/S
TRACK...ACROSS THE NORTHERN MID ATLANTIC STATES...WHERE THE BEST
MID LEVEL FRONTOGENETICAL FORCING WILL COINCIDE WITH THE LEADING
EDGE OF THE EASTERLY LOW LEVEL JET TO MAXIMIZE LIFT AND RAINFALL.
IN OUR REGION...ON THE RIGHT SIDE OF THE EXPECTED TRACK...IT
APPEARS THAT ONLY SOME RAINBANDS WILL TRACK NORTHWARD INTO THE
REGION...MAINLY THIS AFTERNOON INTO TONIGHT. THE RAIN WILL LIKELY
BE MORE PERSISTENT ACROSS E/NE-FACING HIGHER ELEVATIONS OF THE
CATSKILLS...PORTIONS OF THE ADIRONDACKS...AND FROM THE GREEN MTNS
SOUTH INTO THE BERKSHIRES AND LITCHFIELD HILLS...WHERE ADDITIONAL
RAINFALL WILL LIKELY BE GENERATED DUE TO SIGNIFICANT OROGRAPHIC
EFFECTS/ENHANCEMENT. ACROSS THESE HIGHER ELEVATIONS...RAINFALL
AMTS OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH PERHAPS ISOLATED
AMTS APPROACHING 5 INCHES. HOWEVER...THE AREAL COVERAGE OF THESE
AMTS WILL BE RATHER SMALL...AND CERTAINLY LESS THAN FROM IRENE. IN
VALLEY REGIONS...ESP FROM ALBANY NORTH...SIGNIFICANT DOWNSLOPING
IS EXPECTED...WHICH SHOULD GENERALLY KEEP RAINFALL AMTS UNDER ONE
INCH...AND PERHAPS CONSIDERABLY UNDER AN INCH IN SOME OF THESE
REGIONS. IN FACT...IT IS QUITE CONCEIVABLE THAT SOME VALLEY
REGIONS RECEIVE AS LITTLE AS ONE QUARTER OF AN INCH OR LESS OF
RAINFALL.
TEMPERATURES ARE EXPECTED TO RISE INTO THE 55-60 RANGE IN MOST
AREAS LATER TODAY...AND MAY ACTUALLY RISE A BIT FURTHER AFTER
SUNSET AS THE REMNANT WARM CORE OF SANDY TRANSLATES CLOSE TO THE
REGION. OVERNIGHT MINS SHOULD FALL INTO THE LOWER/MID 50S TOWARD
DAYBREAK SUNDAY.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
THE POWERFUL POST TROPICAL CYCLONE WILL BE SLOWING SITTING AND
SPINNING ACROSS CENTRAL AND WESTERN PA FOR TUESDAY. ALTHOUGH THE LOW
WILL BE RAPIDLY WEAKENING...IT/S BROAD CIRCULATION WILL STILL BE
HAVING A STRONG IMPACT ON OUR REGION. THE BEST SYNOPTIC FORCING
WITH THE LOW WILL BE WELL WEST OF OUR AREA ACROSS WESTERN NY/WESTERN
PA. THIS WILL KEEP THE STEADIEST RAINFALL TO THE WEST OF OUR AREA.
HOWEVER...WITH THE PERSISTENT E-SE FLOW CONTINUING...SHOWERS WILL
CONTINUE FOR MUCH OF THE DAY...ESP ACROSS THE HIGHER
TERRAIN...THANKS TO MOISTURE UPSLOPING THE HIGH TERRAIN. VALLEY
AREAS MAY SEE THE COVERAGE OF SHOWERS DECREASING BY LATE IN THE DAY.
MAX TEMPS ON TUESDAY WILL BE IN THE UPPER 50S T0 LOW 60S FOR MOST
AREAS /ALTHOUGH DOWNSLOPE AREAS TO THE WEST OF THE HIGH TERRAIN OF
WESTERN NEW ENGLAND MAY SEE SOME MID 60S/.
WINDS WILL STILL BE GUSTY...ESP DURING THE MORNING TO EARLY AFTN
HOURS...AS 850 HPA WINDS ON THE NAM/GFS/ECMWF STILL SHOW 40-50 KTS
AT TIMES. WITH THE NEARBY STACKED LOW...LOWER AND MID LEVELS WILL BE
COOLING...WHICH WILL ALLOW FOR GOOD MOMENTUM TRANSFER AS THERE WON/T
BE MUCH OF AN INVERSION IN PLACE...AND WIND GUSTS OF 30-50 MPH WILL
STILL BE POSSIBLE. THESE WINDS MAY FINALLY START TO DIMINISH BY
TUESDAY NIGHT AS A LOW LEVEL INVERSION DEVELOPS.
SOME SHOWERS WILL STILL BE LIKELY ON TUESDAY NIGHT INTO
WEDNESDAY...ESP LATE TUESDAY NIGHT/WEDNESDAY MORNING...AS THE
STACKED LOW BEGINS TO SHIFT NORTHWARD TOWARDS WESTERN NY...AND SOME
CYCLONIC FLOW WILL ALLOW SHOWERS TO DEVELOP. WHILE HEAVY RAINFALL IS
NOT ANTICIPATED...SOME ADDITIONAL SHOWERS DO LOOK LIKELY FOR MUCH OF
THE AREA. MIN TEMPS ON TUESDAY NIGHT BE IN THE 40S. MAX TEMPS ON
WEDNESDAY WILL BE COOLER WITH THE LOWER HEIGHTS...WITH 50S FOR MUCH
OF THE AREA. A FEW GUSTS TO 20 MPH ARE STILL POSSIBLE ON
WED...MAINLY OVER THE HIGH TERRAIN.
FOR WEDNESDAY NIGHT INTO THURSDAY NIGHT...THE WHOLE SYSTEM WILL
CONTINUE TO WEAKEN AS IT MOVES FROM WESTERN NEW YORK TOWARDS
NORTHERN NEW ENGLAND. WITH THE CONTINUED LOW HEIGHTS OVERHEAD AND
CYCLONIC FLOW...ADDITIONAL SHOWERS WILL BE POSSIBLE...AND CHC POPS
ARE IN PLACE FOR MUCH OF THE AREA. THE STORM SHOULD HAVE WEAKENED
ENOUGH FOR WINDS TO BE LIGHTER DURING THIS PERIOD...AND NO GUSTY
WINDS ARE EXPECTED FOR WEDNESDAY NIGHT ONWARD. MIN TEMPS ON
WEDNESDAY NIGHT WILL BE IN THE 40S. MAX TEMPS WILL ONCE AGAIN ON
THURSDAY BE IN THE 50S. MIN TEMPS WILL BE A LITTLE CHILLY FOR
THURSDAY NIGHT...WITH MID 30S TO MID 40S...BUT IT WILL REMAIN WARM
ENOUGH FOR ANY LINGERING SHOWERS TO STILL ONLY FALL AS LIQUID.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
CLOSED H500 LOW ASSOCIATED WITH SANDY FINALLY LIFTS N/NE INTO SRN
QUEBEC ON FRIDAY WITH SECONDARY CLOSED H500 CIRCULATION MOVING OVER
NY AND PA ACCORDING TO THE LATEST ECMWF/GFS/CAN GGEM. A SFC TROUGH
OR COLD FRONT MOVES THROUGH THE REGION. THE VORTICITY ADVECTION
ASSOCIATED WITH THE CLOSED UPPER CIRCULATION...AND THE PASSAGE OF
THE COLD FRONT WILL YIELD A CHANCE OF SHOWERS ESPECIALLY NORTH AND
WEST OF THE CAPITAL REGION...AND SLIGHT CHANCES FROM THERE SOUTH AND
EAST. HIGHS WILL GENERALLY BE IN THE LOWER TO MID 50S IN THE
VALLEYS...AND M40S TO L50S OVER THE HILLS AND MTNS.
FRIDAY NIGHT INTO SATURDAY...COLD ADVECTION OCCURS IN THE WAKE OF
THE FRONT AND THE UPPER TROUGH PASSAGE WITH H850 TEMPS FALLING INTO
THE 0 TO -3C RANGE WEST OF THE HUDSON RIVER VALLEY...AND 0C TO +2C
TO THE EAST. THERE COULD BE SOME ISOLD-SCT SNOW SHOWERS AND FLURRIES
WITH THE COOLING BOUNDARY LAYER...AND STEEPENING LOW AND MID LEVEL
LAPSE RATES OVER THE WRN DACKS...W-CNTRL MOHAWK VALLEY. SOME
ISOLD-SCT RAIN OR SNOW SHOWERS ARE ALSO POSSIBLE ALONG THE SPINE OF
THE SRN GREENS. LOWS WILL BE IN THE MID TO U30S IN THE
VALLEYS...AND U20S TO L30S OVER THE HIGHER TERRAIN. THE CYCLONIC
FLOW WILL CONTINUE TO START THE WEEKEND...BUT THE SUBSIDENCE
INVERSION WILL BE LOWERING BY THE AFTERNOON. SOME ISOLD SHOWERS
WILL BE POSSIBLE DOWNWIND OF THE LAKES EARLY ON...THEN PARTLY SUNNY
SKIES...COOL...AND BRISK CONDITIONS ARE EXPECTED WITH HIGHS IN THE
U40S TO L50S IN THE VALLEYS...AND 40S OVER THE HILLS/MTNS.
SATURDAY NIGHT INTO SUNDAY...HIGH PRESSURE BUILDS IN FROM THE GREAT
LAKES REGION...AND ONTARIO WITH FAIR...DRY...AND SEASONABLY COOL
WEATHER FOR EARLY NOV. LOWS WILL BE IN THE U20S TO M30S WITH HIGHS
IN THE M40S TO L50S OVER THE REGION.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
VERY STRONG WINDS THIS AFTERNOON. WINDS WILL BE ON THE INCREASE
THIS AFTERNOON INTO THE OVERNIGHT HOURS. WIND GUSTS WILL BE 40-50
KTS ACROSS THE TAF ROUTE WITH SUSTAINED WINDS 25-30 KTS. STRONGEST
WINDS WILL BE ACROSS KPOU AND KPSF. MVFR CIGS ARE EXPECTED THROUGH
THE NEXT 24 HOURS WITH A PERIOD OF IFR OVERNIGHT.
LIGHT RAIN WILL OVERSPREAD THE REGION THIS AFTERNOON AND CONTINUE
INTO TUESDAY AFTERNOON. THE RAIN WILL BE HEAVY AT
TIMES...ESPECIALLY AT KPSF AND KPOU.
THE 11 AM NHC STATEMENT HAD THE CENTRAL PRESSURE OF SANDY DOWN TO
943 HPA OR 27.85 INCHES. IT COULD BE DEEPENING CLOSE TO 940 HPA AT
THIS POINT. STAY TUNED TO THE NEXT STATEMENT FROM THE NHC.
OUTLOOK...
TUE PM-THU...MVFR WITH POSSIBLE IFR. -SHRA LIKELY. BREEZY.
FRI...MAINLY VFR. SLIGHT CHANCE OF -SHRA IN THE AM.
&&
.FIRE WEATHER...
FIRE WEATHER RELATED CONCERNS WILL BE MINIMAL OVER THE NEXT SEVERAL
DAYS DUE TO PERSISTENT HIGH RELATIVE HUMIDITIES AND RAINFALL.
THIS WILL KEEP FIRE WEATHER CONCERNS LOW THROUGH THE WORK WEEK.
REFER TO LATEST FWFALY FOR MORE SPECIFIC DETAILS.
&&
.HYDROLOGY...
THE HEAVIEST RAINFALL WITH SANDY WILL BE TO THE LEFT OF THE STORM
TRACK. THIS WOULD BRING THE HEAVIEST RAINFALL TO PA/SRN
NJ/DE/MA...AND LEAVE MOST OF THE ALY HSA ON THE DRIER NORTHERN SIDE
OF THE SYSTEM.
FLOOD WATCHES HAVE BEEN ISSUED FROM NOON MONDAY THROUGH 600 AM
WEDNESDAY FOR ALL AREAS EXCEPT THE WESTERN ADIRONDACKS AND THE
W-CNTRL MOHAWK VALLEY. LATEST MODEL QPF FORECASTS SHOW LARGE
TERRAIN-ORIENTED VARIATIONS. UPSLOPE AREAS FROM THE CATSKILLS TO
WESTERN NEW ENGLAND ARE EXPECTED TO RECEIVE 2 TO 4 INCHES OF
RAIN...WITH THE HIGHEST AMOUNTS OVER THE CATSKILLS...WHERE LOCALIZED
AMOUNTS UP TO 5 INCHES ARE POSSIBLE THROUGH WEDNESDAY. DUE TO
DOWNSLOPING...SOME VALLEY AREAS MAY SEE AN INCH OR LESS OF
RAINFALL...ALTHOUGH LOCALLY UP TO TWO INCHES WILL BE POSSIBLE SOUTH
OF THE CAPITAL REGION DOWN THE HUDSON RIVER VALLEY. EVEN IN VALLEY
AREAS...THE RAINFALL COULD FALL QUICKLY ENOUGH TO CAUSE SOME MINOR
FLOODING OF URBAN...LOW LYING...OR POOR DRAINAGE AREAS /LEAVES
CLOGGED IN DRAINS/ AS WELL.
TERRAIN ENHANCEMENT DUE TO STRONG EASTERLY WINDS WILL BE THE PRIMARY
DRIVING MECHANISM WHICH DETERMINES HOW MUCH RAIN EVENTUALLY FALLS IN
THE ALY HSA. THE STRONG EASTERLIES MAY GREATLY CURTAIL THE RAIN
TOTALS IN THE NORTH-SOUTH ORIENTED VALLEYS DUE TO THE SHADOWING
EFFECT.
THE LATEST NERFC QPF INDICATES MAINLY MINOR TO MODERATE FLOODING IS
POSSIBLE...ESPECIALLY IN THE CATSKILLS...IF THOSE HIGHER LOCALIZED
AMOUNTS DO OCCUR. WILLIAMSTOWN AND BENNINGTON ARE ALSO BEING
MONITORED FOR POSSIBLE FLOODING. IN ADDITION...TIDAL FLOODING UP
THE HUDSON RIVER WILL BE POSSIBLE FROM POUGHKEEPSIE UP TO
ALBANY...AS WELL DUE TO A SIGNIFICANT TIDAL SURGE MOVING UP THE NEW
YORK BIGHT AND INTO THE HUDSON RIVER. A FLOOD WARNING HAS BEEN
ISSUED FOR POUN6 FOR RECORD FLOODING THAT IS EXPECTED.
PLEASE CONTINUE TO MONITOR AND STAY TUNED FOR UPDATES REGARDING THE
HYDROLOGIC ASPECTS OF THIS STORM.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 11 AM EDT TUESDAY FOR CTZ001-013.
FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR CTZ001-013.
NY...HIGH WIND WARNING UNTIL 11 AM EDT TUESDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NYZ040>043-047>054-
058>061-063>066-083-084.
MA...HIGH WIND WARNING UNTIL 11 AM EDT TUESDAY FOR MAZ001-025.
FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR MAZ001-025.
VT...HIGH WIND WARNING UNTIL 11 AM EDT TUESDAY FOR VTZ013>015.
FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR VTZ013>015.
&&
SYNOPSIS...GJM/IAA/VTK
NEAR TERM...GJM/IAA/VTK/KL/WASULA
SHORT TERM...FRUGIS
LONG TERM...WASULA
AVIATION...VTK
FIRE WEATHER...HWJIV/KL
HYDROLOGY...WASULAHazardous weather outlook, Oct 29, 4:22 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
522 AM EDT MON OCT 29 2012
CTZ001-013-MAZ001-025-NYZ040>043-047>054-058>061-063>066-083-084-
VTZ013>015-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
522 AM EDT MON OCT 29 2012
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 11 AM EDT
TUESDAY...
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TUESDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK WITH
THE EXCEPTION OF FULTON...HERKIMER...AND HAMILTON COUNTIES...AND
FOR SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS REQUESTED TODAY FOR ALL OF EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND. IN ADDITION...PLEASE SEND ANY
REPORTS OF WIND DAMAGE...MEASURED WINDS GREATER THAN 40
MPH...FLOODING...OR RAINFALL AMOUNTS GREATER THAN 2 INCHES
ACCORDING TO STANDARD OPERATING PROCEDURES.
NYZ032-033-038-039-082-301100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
NORTHERN FULTON-
522 AM EDT MON OCT 29 2012
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 11 AM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FULTON...HERKIMER...AND
HAMILTON COUNTIES OF EAST CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS REQUESTED TODAY FOR ALL OF EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND. IN ADDITION...PLEASE SEND ANY
REPORTS OF WIND DAMAGE...AND OR MEASURED WINDS GREATER THAN 40
MPH ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Oct 29, 11:32 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1232 PM EDT MON OCT 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND DMG BERLIN 42.70N 73.38W
10/29/2012 RENSSELAER NY TRAINED SPOTTER
TREES AND WIRES DOWN
&&
EVENT NUMBER ALY1200281
IRLLocal storm report, Oct 29, 12:49 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
149 PM EDT MON OCT 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM NON-TSTM WND DMG CONESVILLE 42.39N 74.38W
10/29/2012 SCHOHARIE NY TRAINED SPOTTER
WIRE DOWN AT HUBARD AND FLAT CORNER
&&
EVENT NUMBER ALY1200282
IRLHigh Wind, Northern Berkshire
- When
- October 29, 1:28 PM EST to October 30, 2:30 AM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Trees and power lines were reported down in New Ashford due to high winds. A wind gust in Hancock was measured at 77 mph at an elevation at 1128 feet at 3:43 pm EST. A tree was down and on a car at Route 7 and Browdy Mountain Road in Lanesborough. Trees were reported down on Partridge and Oak Hill Roads in Pittsfield due to high winds. Pittsfield Municipal Airport reported a wind gust of 58 mph at 8:19 pm EST. A tree was reported down on a home on Knox Road in North Adams. Wires were reported down on Liberty Street in North Adams. Harriman and West Airport in North Adams reported a wind gust of 54 mph at 10:05 pm EST. Multiple trees and wires were reported down in Peru. A wind gust of 45 mph was reported at 3:50 pm EST in Peru and 2 miles west-southwest of Sheffield at an elevation of 1894 feet at 3:00 pm EST.
High Wind, Southern Berkshire
- When
- October 29, 1:28 PM EST to October 30, 2:30 AM EST
- Where
- Southern Berkshire forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Trees were reported down at Butternut Mountain outside Great Barrington due to high winds. A wind gust to 46 mph at an elevation of 662 feet was reported 2 miles north-northwest of Sheffield at 2:30 pm EST. A wind gust to 61 mph was reported at an elevation of 1450 feet in Otis at 3:23 pm EST. Two large trees were reported down on East Washington Road in Washington.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, October 29, 201229 deaths · 4 injured · $13 million · 83 kt wind · 17 events
- High Wind in New Jersey, October 29, 201215 deaths · $5.4 million · 70 kt wind · 9 events
- Flooding and Coastal Flood in Pennsylvania, October 29 to 30, 201211 deaths · 6 injured · $16 million · 70 kt wind · 18 events
- High Wind in Connecticut, October 29, 20123 deaths · $4.0 million · 74 kt wind · 8 events
- High Wind in Maryland, October 29, 20122 deaths · 9 injured · $27 million · 61 kt wind · 15 events
- Blizzard and Heavy Snow in West Virginia, October 29 to 31, 20122 deaths · $30 million · 19 events
- Coastal Flood in New Jersey, October 29 to 30, 20122 deaths · 4 events
- Debris Flow and Flooding in New Hampshire, October 29 to 30, 20121 death · 1 injured · $1.6 million · 70 kt wind · 25 events
- High Wind in Connecticut, October 29, 20121 death · 2 injured · $2.1 million · 62 kt wind · 3 events
- High Wind in Pennsylvania, October 29 to 30, 20121 death · $1.7 million · 65 kt wind · 8 events
- Blizzard and Flood in West Virginia, October 29 to 31, 20121 death · $75,000 · 12 events
- High Wind and Strong Wind in Ohio, October 29 to 30, 2012$55 million · 59 kt wind · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415180, 415181.